Ibrutinib with afib

I was diagnosed with CLL about 3 months ago. Doctor put me on leukeran for about 4 weeks then switched to ibrutinib. White cell count dropped from a high of 88,000 to 20,000 but as that was taking place my heart went in to afib and I was short of breath and couldn't fall asleep. We had to discontinue the chemo and take water pills as I had suddenly gained nearly 10 lbs. Now I feel better and have lost most of the extra fluid but don't know if I should consider going back on ib or what. Maybe a lower dosage would be ok.

5 Replies

  • I gained 6lb on Ibrutinib at first but then lost it in a few weeks. Lower dosage Ibrutinib is quite common where there is one reaction or another. Something to discuss with your consultant. Good luck.

  • My oncologist recommended I see my cardiologist and will do that tomorrow. Am hoping maybe a lower dosage of ib is the answer. Meanwhile, my oncologist is hesitant for me to continue the ibrutinib. If fact, she told me not to take any more until I consulted with my cardiologist.

  • Dear Purrdog

    I am sorry that you've had to discontinue ibrutinib and hope you'll be able to restart. I have been on it for nearly 5 months now and feel dramatically better, with greatly improved blood count. However, I have been having episodes of palpitations over the last two weeks and am waiting for 24 hour ECG monitoring. I haven't had any breathlessness though. I've gained several pounds in weight but have assumed that this is due to my improved general health. Did you have pre-existing heart problems?

  • Yes, I did have pre -existing heart problems. 15 years ago I had a silent heart attack and was on medication to correct a very bad case of arythmia. 2 years ago I had heart ablation and it seemed to do a great job of giving me back a strong even heartbeat. It was after I went on chemo that the afib kicked in.

  • Many thanks Purrdog. You've obviously been through quite a lot one way and another.

    I'm thinking that mine are unlikely to be significant as they happened at a time when I was very busy and consequently tired

    They've now stopped.

    I sincerely hope that your AF will respond to treatment from your cardiologist so that you can benefit from the treatment you need for the CLL

    Warmest good wishes

You may also like...